Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 40, NWS Quad Cities, IA

August 15, 2025Benton County, Buchanan County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Aug 15, 2025, 5:39 PM CDT for Benton County, Buchanan County, Iowa. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2025, 5:39 PM CDT (22:39 UTC)
Expired
Aug 15, 2025, 9:13 PM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Benton County, IA, Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 138 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:27 PM CDTRAIN 1.86Mount Auburn, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2025-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2025-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

483 
WGUS53 KDVN 152239
FFWDVN
IAC011-019-160445-
/O.NEW.KDVN.FF.W.0040.250815T2239Z-250816T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
539 PM CDT Fri Aug 15 2025

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Northern Benton County in east central Iowa...
  Southwestern Buchanan County in northeastern Iowa...

* Until 1145 PM CDT Friday.

* At 539 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Vinton, Urbana, Shellsburg, Garrison, Brandon, Mount Auburn, 
  Vinton Memorial Airport, Rodgers Park, Benton County Fairgrounds, 
  Hoefle-Dulin Park, Minne Estema Park, Benton City Park, Cheney and 
  Wildcat Bluff Park.

This includes Interstate 380 between mile markers 40 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4234 9206 4229 9193 4223 9183 4205 9183
      4201 9194 4213 9230 4230 9230 4230 9206

FLASH FLOOD...RADAR INDICATED

$$

Gibbs
2 follow-up statements
237 
WGUS73 KDVN 160049
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
749 PM CDT Fri Aug 15 2025

IAC011-019-160445-
/O.CON.KDVN.FF.W.0040.000000T0000Z-250816T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton IA-Buchanan IA-
749 PM CDT Fri Aug 15 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS 
EVENING FOR NORTHERN BENTON AND SOUTHWESTERN BUCHANAN COUNTIES...

At 749 PM CDT, Recent thunderstorms dropped between 1.5 and 2.5 
inches of rain throughout the warned area. Flash flooding was 
observed around 4PM to 5PM, but the rain has since ended and we 
should start to see waters recede over the next 1 to 2 hours.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Vinton, Urbana, Shellsburg, Garrison, Brandon, Mount Auburn, 
  Vinton Memorial Airport, Rodgers Park, Benton County Fairgrounds, 
  Hoefle-Dulin Park, Minne Estema Park, Benton City Park, Cheney and 
  Wildcat Bluff Park.

This includes Interstate 380 between mile markers 40 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4234 9206 4229 9193 4223 9183 4205 9183
      4201 9194 4213 9230 4230 9230 4230 9206

FLASH FLOOD...RADAR INDICATED

$$

Gunkel
634 
WGUS73 KDVN 160213
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
913 PM CDT Fri Aug 15 2025

IAC011-019-160223-
/O.CAN.KDVN.FF.W.0040.000000T0000Z-250816T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton IA-Buchanan IA-
913 PM CDT Fri Aug 15 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN BENTON AND 
SOUTHWESTERN BUCHANAN COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 4234 9206 4229 9193 4223 9183 4205 9183
      4201 9194 4213 9230 4230 9230 4230 9206

$$

Gunkel

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:16 PM CDT, 4 hours 23 minutes earlier. Its key messages:

  • Severe storms are possible this afternoon and evening with the main threat from these storms being damaging winds.
  • Heat and humidity return today through the weekend, with heat indices near or exceeding 100 degrees. Storms/outflow could interrupt the heat for parts of the area, mainly north of Highway 30 Saturday and Sunday.
  • Heat advisory in effect for tomorrow.
  • Storm chances (20-30%) return tonight/Saturday and persist through early next week, especially along and north of Highway 30.
Area forecast discussion, Aug 15, 1:16 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
116 PM CDT Fri Aug 15 2025

.KEY MESSAGES...

- Severe storms are possible this afternoon and evening with the
  main threat from these storms being damaging winds.

- Heat and humidity return today through the weekend, with heat
  indices near or exceeding 100 degrees. Storms/outflow could interrupt
  the heat for parts of the area, mainly north of Highway 30
  Saturday and Sunday.

- Heat advisory in effect for tomorrow.

- Storm chances (20-30%) return tonight/Saturday and persist
  through early next week, especially along and north of Highway
  30.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 115 PM CDT Fri Aug 15 2025

The beginning of the period is going to be active with strong
to severe storms affecting the area starting at 00z. Overnight
convection across NE weakened this AM, but then became surface
based late this morning, leading to rapid intensification.
Looking at the downstream environment, it appears that
sufficient parameters are in space to keep this going through
the area.

MLCAPE ahead of the system will be around 2500 to 3500 J/kg,
with a weakly capped environment. This will keep other storms
from forming ahead of the MCS as it approaches. Shear in the
0-3km layer is anywhere from 25 to 35 kts, suggesting that cold
pool balance is achievable. This will lead to a longer lived
wind producing MCS. Low-level winds are backed and shear is
sufficient enough to have brief tornadoes as well. Rain rates
should be high, but short lived so overall rainfall amounts
should remain low, maybe up to an inch. Wind gusts 60 to 70 seem
most likely with possible speeds exceeding 70 mph in the
strongest storms.

As far as motion, expect once the cold pool becomes better
developed, the storms could reach storm motions of 50 to 60 mph.
CIN gradient, along with CAPE gradient, suggests storms move due
east, then start to dive SE across the entire CWA. This will
bring a thunderstorm risk to the entire area.

Tomorrow, no really waves behind this one overnight, may help to
shift the ridge axis north and warm us up tomorrow. This may
push the active storm track north of our area tomorrow. As such,
most of the southern CWA will see heat advisory level heat
indices. Mixing down model temps from H85, matches the NBM well
for highs, so decided to use those tomorrow. Overall, heat
advisory was issued for tomorrow.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 325 AM CDT Fri Aug 15 2025

The synoptic pattern doesn't change much for Saturday through Monday
in our region, with hot and humid conditions persisting and periodic
chances (20-30%) of storms, especially for locations along and north
of Highway 30. 850 mb temperatures appear to warm even further for
Saturday and Sunday, with the latest ECMWF EFI indicating values of
0.7 to 0.9 for Saturday and Sunday high temperatures, which suggests
anomalously hot conditions are likely, with highs likely to rise to
the lower to middle 90s. Confidence in dangerous heat indices over
100 degrees F Saturday and Sunday is higher compared to today, with
both HREF and LREF ensemble exceedance probabilities of 100 degree
heat indices around 70 to 90+ percent for locations along and south
of Interstate 80. The LREF has probabilities of exceedance for the
same threshold around 60 to 80 percent for Sunday and Monday. Given
these values, our confidence is pretty high that we will need at
least Heat Advisories both Saturday and Sunday for the southern
portions of the CWA. Confidence is a bit lower farther north on heat
index values due to potential for cloud debris and showers/storm
potential which could tamper these values.

Speaking of, we continue to be on the edge of the "ring of fire"
pattern, with the thermal ridging remaining in place. The baroclinic
zone/stationary front remains to our north, but some showers/storms
could develop along this front. Some of these storms could become
strong to severe, and SPC continues to outlook our northern areas in
a Marginal Risk for both Saturday and Sunday for a damaging
wind/large hail threat. While instability will be quite impressive
over the next few days, shear will be largely lacking to support
organized convective updrafts, but mid-day Saturday along the
Highway 20 corridor looks to be the only time deep-layer shear will
be its highest of this period (between 30-40 knots), so if any
storms can develop during this time, they could become severe at
that time.

Tuesday through Thursday, the heat and humidity looks to be scoured
out by a cold front that will dive southward through the area by
sometime Wednesday (uncertain on the timing of the frontal passage).
Behind this front, guidance is in good agreement on bringing in
cooler and drier conditions for mid to late next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 115 PM CDT Fri Aug 15 2025

VFR conditions are expected for the majority of the period.
Later this afternoon and evening, strong to severe storms could
move across the TAF sites. Best chance is around 00z. Sites
could see gusts to 50kts with storms, but kept out of TAFs at
the current time.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon to 7 PM CDT Saturday for IAZ051-052-
     063>065-067-068-076>078-087>089-098-099.
IL...Heat Advisory from noon to 7 PM CDT Saturday for ILZ015-016-
     024>026-034-035.
MO...Heat Advisory from noon to 7 PM CDT Saturday for MOZ009-010.

&&

SHORT TERM...Gibbs
LONG TERM...Schultz
AVIATION...Gibbs
Hazardous weather outlook, Aug 15, 1:14 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
114 PM CDT Fri Aug 15 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
114 PM CDT Fri Aug 15 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are likely for portions of eastern Iowa and northwest
Illinois late this afternoon and evening. A few of the storms may
be severe with damaging winds being the primary threat. There is
a low risk for a brief tornado as well. The highest winds are
favored near and north of Interstate 80 in eastern Iowa, where the
Storm Prediction Center has a Slight Risk, or level 2 of 5 risk
for severe weather. Surrounding that risk area is a Marginal
Risk, or level 1 of 5 risk, for severe weather into portions of
southeast Iowa and northwest Illinois.

Heat index readings will top out from the mid 90s to around
100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hot and humid conditions will continue this weekend with peak
heat index readings ranging from the upper 90s to around 110
degrees. Storms and cloud cover could tamper down these values,
especially north of Interstate 80. A Heat Advisory has been issued
for Saturday afternoon for areas along and south of a line from
Cedar Rapids to the Quad Cities.

There will be continued chances of storms Saturday and Sunday,
some of which could become strong to severe. The Storm Prediction
Center continues to have a Marginal Risk of severe storms for
portions of the area north of Interstate 80. Locally heavy
rainfall and isolated damaging winds and large hail are the main
threats.

Chances for thunderstorms will continue Monday and Tuesday ahead
of a cold front. It is too early to determine the threat for
severe weather with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed for portions of the
Outlook area late this afternoon and evening. Reports of
severe weather would be appreciated along with any rainfall totals
over one inch.

In the hours before

Local storm report, Aug 15, 5:28 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
528 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Rain             Vinton                  42.17N 92.02W
08/15/2025  M1.25 Inch       Benton             IA   Public

            1.25 inches in 15 minutes.

&&

AP
Local storm report, Aug 15, 5:32 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
532 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tstm Wnd Gst     2 NE Three Elms County  42.48N 91.84W
08/15/2025  M62 MPH          Buchanan           IA   Mesonet

            PWS.

&&

AP
Local storm report, Aug 15, 5:33 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
533 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Gst     1 NE Vinton             42.17N 92.02W
08/15/2025  M59 MPH          Benton             IA   Mesonet

            PWS.

&&

AP
Local storm report, Aug 15, 5:34 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
534 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Tstm Wnd Gst     5 S Vinton              42.09N 92.01W
08/15/2025  M59 MPH          Benton             IA   Mesonet

            PWS.

&&

AP
Local storm report, Aug 15, 5:35 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
535 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     Tstm Wnd Gst     2 W Newhall             41.99N 92.00W
08/15/2025  M58 MPH          Benton             IA   Mesonet

            PWS.

&&

AP
Local storm report, Aug 15, 5:36 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
536 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Tstm Wnd Gst     4 WSW Shellsburg        42.07N 91.95W
08/15/2025  M64 MPH          Benton             IA   Public

            PWS.

&&

AP

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 11:40 AM CDTHeat AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more32 hr
Aug 15, 4:11 PM CDTSpecial Weather StatementDVNBuchanan49 min
Aug 15, 4:45 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn60 min
Aug 15, 5:22 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Iowa, Johnson, Linn53 min
Aug 15, 5:44 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton, Cedar, Delaware, Johnson, Jones, Linn61 min
Aug 15, 6:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Clinton, Jackson, Johnson, Jones, Linn and 2 more62 min

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.